Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 105, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 5, 2003, 3:31 PM EST for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 3:31 PM EST (20:31 UTC)
- Expired
- Jul 5, 2003, 4:00 PM EST
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2306 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
252 WUUS53 KIND 052031 SVRIND INC045-107-157-052100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 PM EST SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF LAFAYETTE * UNTIL 400 PM EST * AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MELLOTT...OR ABOUT 19 MILES NORTHWEST OF CRAWFORDSVILLE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MELLOTT AT 335 PM EST NEWTOWN AT 340 PM EST WAYNETOWN AT 345 PM EST WINGATE AT 350 PM EST LARGE HAIL IS THE MAIN THREAT FROM THE STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4024 8736 4008 8731 4005 8675 4047 8679 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:20 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 5, 2:20 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST SAT JUL 5 2003 ...FLOOD WATCH WILL BE EXTENDED THROUGH TONIGHT... VERY HEAVY RAINFALL LAST NIGHT HAS FLOODING OR NEAR FLOOD CONDITIONS OVER THE NORTH PART OF THE FORECAST AREA. ADDITIONAL RAINFALL TONIGHT COULD CAUSE ADDITIONAL FLOODING. A FRONT WAS FROM THE UPPER GREAT LAKES SOUTHWEST THROUGH THE PLAINS STATES. UPPER SHORT WAVE TROUGHS WERE OVER THE GREAT LAKES AND JUST EAST OF THE ROCKIES. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION WAS OVER CENTRAL INDIANA. SOME CONVECTION WAS DEVELOPING WEST OF THE AREA. SATELLITE SHOWED SURGE OF CUMULUS CLOUDS THROUGH THE SOUTHWEST PART OF THE FORECAST AREA. INSTABILITY DECREASING...BUT NOT SO GREAT AS YESTERDAY. THUNDERSTORMS SHOULD THOUGH DEVELOP INTO THE AREA THE REST OF THE AFTERNOON AND THIS EVENING. UPPER TROUGH MOVING EAST THROUGH THE PLAINS STATES SHOULD DEVELOP MCS THAT WOULD PROPAGATE TOWARD THE NORTH PART OF THE AREA. WILL MENTION SEVERE AND HEAVY RAINFALL TONIGHT MUCH OF THE AREA. PRECIPITABLE WATER STILL FORECAST BETWEEN 1.5 AND 2 INCHES. NOT A GREAT DEAL OF DIFFERENCE IN MODELS THIS RUN. THE PLAINS UPPER TROUGH WILL LIKELY BRING THUNDERSTORMS TO THE NORTH PART OF THE AREA TOMORROW. WILL STILL BE A CHANCE OF THUNDERSTORMS SOUTH. HEAVY RAIN COULD YET BE A PROBLEM OVER THE NORTH. CAPES TOMORROW OVER 3000 J/KG AND MID LEVEL LAPSE RATES AROUND 7 C/KM. SEVERE STORMS COULD OCCUR. ANOTHER TROUGH MOVING INTO THE UPPER MISSISSIPPI VALLEY ON MONDAY SHOULD PULL ANY BOUNDARIES NORTH...BUT WITH AIR STILL MODERATELY TO EXTREMELY UNSTABLE WILL PUT A SMALL CHANCE OF THUNDERSTORMS OVER ALL BUT THE FAR SOUTH PART OF THE AREA. DEW POINTS HAVE RISEN THIS AFTERNOON...SO GUIDANCE LOWS AROUND 70 LOOK REASONABLE. MCS COULD COOL TEMPERATURE TOMORROW. WILL NOT STRAY TOO MUCH FROM GUIDANCE THOUGH. MONDAY SHOULD HAVE A GOOD AMOUNT OF SUNSHINE AND WILL BE HOT. HEAT INDEXES NOT QUITE HIGH ENOUGH DURING THE DAY OR NIGHT FOR A HEAT ADVISORY. .IND...FLOOD WATCH TONIGHT NORTHEAST HALF. DS
Hazardous weather outlook, Jul 5, 3:16 PM EST, 15 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 316 PM EST SAT JUL 5 2003 ...FLOOD WATCH FOR THE NORTH HALF OF CENTRAL INDIANA TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT HEAVY RAIN IS POSSIBLE OVER ALL BUT THE FAR SOUTH PART OF CENTRAL INDIANA TONIGHT. FLOODING COULD OCCUR OR BE INCREASED OVER THE NORTH HALF OF CENTRAL INDIANA. SEVERE STORMS ARE POSSIBLE OVER ALL OF CENTRAL INDIANA TONIGHT. DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN THREAT...BUT LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY HEAVY RAINFALL WILL BE POSSIBLE AGAIN OVER THE NORTH PART OF CENTRAL INDIANA SUNDAY AND SUNDAY EVENING. SEVERE STORMS WILL ALSO BE POSSIBLE OVER ALL OF CENTRAL INDIANA. THUNDERSTORMS WILL BE POSSIBLE MONDAY...TUESDAY AND WEDNESDAY. SEVERE STORMS COULD OCCUR MONDAY. HEAT INDEXES WILL RISE TO 95 TO 100 SUNDAY AFTERNOON AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT...SUNDAY AND MONDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Jul 5, 12:47 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1247 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM KOKOMO IN FLOOD
07/05/03 HOWARD DOWNTOWN FLOODED ALONG
WILDCAT CREEK
CETLocal storm report, Jul 5, 2:14 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0214 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM 5 NW LAFAYETTE IN WIND DAMAGE
07/04/03 TIPPECANOE TREES PWR LINES DOWN
CETLocal storm report, Jul 5, 2:17 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0217 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 2 S NEW CASTLE IN WIND DAMAGE
07/04/03 HENRY TREES BLOWN ACROSS ROAD
0745 PM 4 SW GREENFIELD IN WIND DAMAGE
07/04/03 HANCOCK TREES BLOWN DOWN
CETLocal storm report, Jul 5, 2:20 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0220 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM WINCHESTER IN WIND DAMAGE
07/04/03 RANDOLPH TREES BLOWN DOWN
CETLocal storm report, Jul 5, 2:21 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0221 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM ALBANY IN WIND DAMAGE
07/04/03 DELAWARE TREES PWR LINES DOWN
CETLocal storm report, Jul 5, 2:22 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0222 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 5 SE CRAWFORDSVILLE IN WIND DAMAGE
07/04/03 MONTGOMERY TREES DOWN
CETThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:45 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 45 min |
| Jul 4, 11:59 PM EST | Flash Flood Warning | IND | Delaware, Howard, Madison, Randolph, Tipton | 2 hr |
| Jul 5, 1:43 AM EST | Flash Flood Warning | IND | Carroll | 17 min |
| Jul 5, 3:00 AM EST | Flash Flood Warning | IND | Carroll, Clinton, Delaware, Howard, Madison, Randolph and 1 more | 3 hr |
| Jul 5, 8:14 AM EST | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tippecanoe, Tipton | 3 hr |
| Jul 5, 3:53 PM EST | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe | 37 min |
| Jul 5, 4:24 PM EST | Tornado Warning | IND | Boone, Montgomery | 36 min |
| Jul 5, 4:53 PM EST | Tornado Warning | IND | Boone | 37 min |
| Jul 5, 5:19 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Marion | 41 min |
| Jul 5, 5:55 PM EST | Severe Thunderstorm Warning | IND | Hancock, Johnson, Madison, Shelby | 35 min |
| Jul 5, 6:21 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.